Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 3, 2002, 1:01 AM EDT for Baltimore County, Maryland. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2002, 1:01 AM EDT (05:01 UTC)
- Expired
- Aug 3, 2002, 2:00 AM EDT
- In force
- 59 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
County Baltimore County, MD
The radar
The Sterling radar (KLWX), 91 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1531 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
865 WUUS51 KLWX 030501 SVRLWX MDC005-030600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 100 AM EDT SAT AUG 3 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALTIMORE COUNTY IN NORTHERN MARYLAND * UNTIL 200 AM EDT * AT 1252 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED A SEVERE THUNDERSTORM OVER BENTLEY SPRINGS...MOVING EAST AT 10 MPH. THIS STORM HAS DOWNED TREES. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS. IF YOU ENCOUNTER WATER FLOWING ACROSS A ROADWAY...TURN AROUND AND FIND AN ALTERNATE ROUTE. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. $$ LAT...LON 3977 7673 3959 7673 3971 7656
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:00 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 2, 10:00 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1000 PM EDT FRI AUG 2 2002 A FEW CHANGES TO THE FCST FOR THE OVNGT. WL DROP POPS FOR THE OVERNIGHT HRS. 00Z IAD SOUNDING WAS VRY UNSTABLE THIS EVE...BUT WITH THE LOSS OF DAYTIME HTG...INSTABILITY IS DECREASING. LTL SFC FORCING EVIDENT...ALONG WITH WK SYNOPTIC SUBSIDENCE. ALL IN ALL PCPN CHCS WL BE VRY LOW OVNGT. REMAINING SHRA OVR HARFORD CTY WEAKENING RAPIDLY...AND HV NOTICED OUTFLOW BNDRY FROM TSRA TO THE NE OF THE CWA IS PUSHING WELL OUT AHEAD OF UPDRAFTS...LIKELY SPELLING A DOWNTURN IN CONVECTIVE ACTIVITY. 18Z ETA DOES KEEP LGT PCPN OVR PARTS OF THE CWA OVNGT...BUT WITH ONLY VRY WK FORCING WOULD NOT XPCT ANY PCPN. ACROSS FAR WRN ZNS...WHERE PCPN WAS MOST WDSPRD HV INCLUDED PATCHY FG WITH VRY LGT WNDS TNGT. UPDATED ZFP OUT IN A FEW.... MANNING .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
In the hours before
Local storm report, Aug 2, 8:29 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
829 PM EDT FRI AUG 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM GRAYSTONE MD WIND DAMAGE
08/02/02 BALTIMORE TREES REPORTED DOWNED BY
COUNTY 911 CENTER.
MANNINGSpecial weather statement, Aug 2, 8:56 PM EDT, 4 hours 5 minutes before
MDZ006-007-011-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 856 PM EDT FRI AUG 2 2002 ...STRONG THUNDERSTORMS MOVING THROUGH BALTIMORE AND HARFORD COUNTIES... AT 853 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES NORTHEAST OF CHROME HILL TO BROOKLANDVILLE...MOVING SOUTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL BE NEAR...SCARBORO AND LONG GREEN AROUND 900 PM...TOWSON AROUND AT 902 PM...BYNUM AROUND 904 PM...HAMPTON AND FALLSTON AROUND 906 PM...AND HICKORY AROUND 908 PM. THESE STORMS ARE MOVING SLOWLY...AND HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS THEY APPROACH THE CHESAPEAKE BAY. DANGEROUS LIGHTNING WILL ALSO ACCOMPANY THE STORMS. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:19 AM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 41 min |
| Aug 3, 12:50 AM EDT | Flash Flood Warning | LWX | Baltimore | 115 min |
| Aug 3, 2:13 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 62 min |
| Aug 3, 2:49 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 41 min |
| Aug 3, 2:54 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Prince George's | 51 min |
| Aug 3, 3:00 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 45 min |
| Aug 3, 3:38 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, Prince George's | 82 min |
| Aug 3, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, City of Baltimore | 42 min |
| Aug 3, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 44 min |
| Aug 3, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 55 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.